Alert archive / Vermont / Frost Advisories in 2021

Frost Advisory 5, NWS Burlington, VT

May 27, 20214 counties in New York; 7 counties in Vermont

NWS Burlington, VT issued this frost advisory at May 27, 2021, 3:51 AM EDT for 4 counties in New York; 7 counties in Vermont. It took effect at May 28, 2021, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 27, 2021, 3:51 AM EDT (07:51 UTC)
In effect from
May 28, 2021, 1:00 AM EDT
Expired
May 28, 2021, 7:17 AM EDT
In force
6 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Caledonia County, VT, Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 2 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS71 KBTV 270751
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
351 AM EDT Thu May 27 2021

VTZ004-272200-
/O.NEW.KBTV.FZ.W.0001.210528T0500Z-210528T1200Z/
Essex-
Including the city of Island Pond
351 AM EDT Thu May 27 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s
  expected.

* WHERE...Essex County Vermont.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ029>031-034-VTZ003-006>008-016-272200-
/O.NEW.KBTV.FR.Y.0005.210528T0500Z-210528T1200Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Lamoille-Caledonia-Washington-
Eastern Franklin-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, Johnson, Stowe, St. Johnsbury, 
Montpelier, Enosburg Falls, and Richford
351 AM EDT Thu May 27 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...In Vermont, Orleans, Lamoille, Caledonia, Washington 
  and Eastern Franklin Counties. In New York, Southeastern St. 
  Lawrence, Southern Franklin, Western Clinton and Western Essex 
  Counties.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
451 
WWUS71 KBTV 271837
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
237 PM EDT Thu May 27 2021

NYZ030-281200-
/O.UPG.KBTV.FR.Y.0005.210528T0500Z-210528T1200Z/
/O.EXA.KBTV.FZ.W.0001.210528T0500Z-210528T1200Z/
Southern Franklin-
Including the cities of Saranac Lake and Tupper Lake
237 PM EDT Thu May 27 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  will result in frost formation.

* WHERE...Southern Franklin County.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

VTZ004-281200-
/O.CON.KBTV.FZ.W.0001.210528T0500Z-210528T1200Z/
Essex-
Including the city of Island Pond
237 PM EDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Essex County Vermont.

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ026-027-087-VTZ002-010-017-281200-
/O.EXA.KBTV.FR.Y.0005.210528T0500Z-210528T1200Z/
Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence-
Western Franklin-Orange-Eastern Chittenden-
Including the cities of Massena, Malone, Ogdensburg, Potsdam, 
Gouverneur, St. Albans, Bradford, Randolph, and Underhill
237 PM EDT Thu May 27 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...All of northern New York, and much of central and
  northern Vermont away from Lake Champlain. 

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ029-031-034-VTZ003-006>008-016-281200-
/O.CON.KBTV.FR.Y.0005.210528T0500Z-210528T1200Z/
Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans-
Lamoille-Caledonia-Washington-Eastern Franklin-
Including the cities of Star Lake, Dannemora, Lake Placid, 
Newport, Johnson, Stowe, St. Johnsbury, Montpelier, 
Enosburg Falls, and Richford
237 PM EDT Thu May 27 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...All of northern New York, and much of central and 
  northern Vermont away from Lake Champlain. 

* WHEN...From 1 AM to 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

BANACOS
231 
WWUS71 KBTV 280740
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
340 AM EDT Fri May 28 2021

NYZ030-VTZ004-281200-
/O.CON.KBTV.FZ.W.0001.000000T0000Z-210528T1200Z/
Southern Franklin-Essex-
Including the cities of Saranac Lake, Tupper Lake, 
and Island Pond
340 AM EDT Fri May 28 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Essex County Vermont and southern Franklin County New
  York.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NYZ026-027-029-031-034-087-VTZ002-003-006>008-010-016-017-281200-
/O.CON.KBTV.FR.Y.0005.000000T0000Z-210528T1200Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Western Clinton-Western Essex-Southwestern St. Lawrence-
Western Franklin-Orleans-Lamoille-Caledonia-Washington-Orange-
Eastern Franklin-Eastern Chittenden-
Including the cities of Massena, Malone, Star Lake, Dannemora, 
Lake Placid, Ogdensburg, Potsdam, Gouverneur, St. Albans, 
Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, 
Randolph, Enosburg Falls, Richford, and Underhill
340 AM EDT Fri May 28 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...All of northern New York, and much of central and 
  northern Vermont away from Lake Champlain.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
935 
WWUS71 KBTV 281117
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
717 AM EDT Fri May 28 2021

NYZ030-VTZ004-281230-
/O.CAN.KBTV.FZ.W.0001.000000T0000Z-210528T1200Z/
Southern Franklin-Essex-
Including the cities of Saranac Lake, Tupper Lake, 
and Island Pond
717 AM EDT Fri May 28 2021

...FREEZE WARNING IS CANCELLED...

Temperatures are warming this morning and are above freezing in
most locations. Therefore the Freeze Warning has been cancelled. 

$$

NYZ026-027-029-031-034-087-VTZ002-003-006>008-010-016-017-281230-
/O.CAN.KBTV.FR.Y.0005.000000T0000Z-210528T1200Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Western Clinton-Western Essex-Southwestern St. Lawrence-
Western Franklin-Orleans-Lamoille-Caledonia-Washington-Orange-
Eastern Franklin-Eastern Chittenden-
Including the cities of Massena, Malone, Star Lake, Dannemora, 
Lake Placid, Ogdensburg, Potsdam, Gouverneur, St. Albans, 
Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, 
Randolph, Enosburg Falls, Richford, and Underhill
717 AM EDT Fri May 28 2021

...FROST ADVISORY IS CANCELLED...

Temperatures are warming this morning with most locations now in
the upper 30s to around 40. Therefore the Frost Advisory has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this frost advisory went out at May 27, 1:29 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 27, 1:29 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
129 AM EDT Thu May 27 2021

.SYNOPSIS...
Scattered showers with isolated thunderstorms are moving across
the region early this evening ahead of an approaching cold
front. The front will cross the area tonight, behind it drier
and much cooler air arrives for the end of the week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 119 AM EDT Thursday...No significant changes were needed
with this update. The actual cold front is poised to move into
the St Lawrence Valley at this hour, and it will continue to
push southward through early Thursday morning. A few showers may
pop up over the higher terrain as it does so, but overall just
expect increasing clouds as this boundary makes its way
southward. Lows will range from the lower to mid 40s in the
northern Greens and Adirondacks to the mid and upper 50s
elsewhere. The forecast has this pretty much covered, so only
changes needed were minor adjustments to Pops and sky cover to
match the latest radar and satellite trends, respectively.

Previous discussion...Convection will wind down this evening
following sunset. Cold front will push through the area
overnight, and winds will become quite gusty out of the north
behind it as strong cold air advection begins. Coldest overnight
temperatures will be in area where the front pushes through the
earliest, and lows will get into the upper 40s. Mins will only
be in the upper 50s across our southeastern zones where it takes
the longest for the front to cross that area. There may be a
few light rain showers with the frontal passage, but most
noticeable will be the wind shift. Thursday will be quieter with
high pressure building into the region behind departing cold
front. Partly to mostly sunny skies are expected and gusty
northerly winds will continue. High temperatures Thursday
afternoon will reach the upper 50s to lower 70s, warmest in the
lower Connecticut river valley. Thursday night will be quite
cold with continued cold air advection and high ridging into the
area from Canada. Ideal radiational cooling will set up with
mainly clear skies and light winds. Low temperatures will dip
into the mid 20s to upper 30s. It's likely that we'll need some
frost advisory headlines as we get closer to Thursday night. For
now have frost mentioned in the forecast.

&&

.SHORT TERM /FRIDAY NIGHT/...
As of 136 PM EDT Wednesday...Continues to appear that the next
shortwave trough will only brush the southern portion of our
forecast area as the system tracks ewd in confluent mid-level
flow from the Ohio Valley to the waters south of New England
late Friday thru Friday night. Consistent with previous
forecast, continued with the idea of increasing mid-upper level
cloud cover during the day Friday, but only 20-35% PoPs for
light rain, highest across s-central VT around 00Z Saturday.
Strong surface ridge remains anchored across Ontario and
southern Quebec. Will see continued light north winds, with
daytime highs only in the mid-upper 50s, and possibly low 60s in
the CT River Valley. These readings will be 10-15deg below the
30-year climo average for late May across the region.

Friday night will feature gradual decrease in cloud cover from
west to east as aforementioned shortwave trough departs to our
south and east. Should see good radiative cooling especially
late, which may be sufficient for additional frost/freeze
concerns late Friday night/Saturday morning with lows in the 30s
away from Lake Champlain.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 136 PM EDT Wednesday...Mainly dry and quiet weather
conditions expected for the extended forecast period. Large
surface ridge extending from Quebec swwd across the Great Lakes
will generally remain the controlling weather feature through
the forecast period. Only issue will be closed mid- level low,
which lingers over New England Sunday afternoon into Monday
morning. Included just a slight chance of showers associated
with this feature, but dry low-level air mass should keep
precipitation chances low Sunday night/Monday morning (around
20%). Any precipitation amounts should be light. Should see a
slow moderation in temperatures through the period. Valley highs
on Saturday are expected in the mid 60s, and then into the
upper 60s for Sunday. Daytime highs should moderate back into
the low-mid 70s for Monday and Tuesday of next week, and then
into the upper 70s to lower 80s for Wednesday. Low humidity
levels will persist, with dewpoints mostly in the 30s over the
weekend, and then into the 40s for Monday-Wednesday of next
week.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
Through 06Z Friday...Surface cold front located just north of
the St Lawrence Valley will sweep across our TAF sites tonight
with a wind shift and isolated-scattered showers. As winds shift
to the northwest behind the front, expect some lower clouds with
MVFR ceilings to develop at SLK/MPV/EFK and possibly BTV 07z-
14z Thursday. Much drier air with VFR conditions return
thereafter at all TAF sites with breezy northwest winds of 10
to 20 knots and localized gusts up to 25 kt.

Outlook...

Friday: VFR. Slight chance SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Slight chance SHRA.
Memorial Day: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Neiles
NEAR TERM...Hastings/Neiles
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Hastings/Taber

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:51 AM EDTFreeze WarningBTVFranklin27 hr

Nearby

Frost Advisories in Vermont, 2021Frost Advisories in New York, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.